Hail, Hall
- When
- June 19, 3:21 PM CST
- Where
- Hall County, Estelline
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -100.430
Local law enforcement officials reported quarter size hail in Estelline.
A very active severe weather event impacted the South Plains of west Texas during the late afternoon and evening of the 19th. Isolated thunderstorms initially developed along a pre-existing outflow boundary from the central Texas Panhandle southeastward over the northern Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very active severe weather event impacted the South Plains of west Texas during the late afternoon and evening of the 19th. Isolated thunderstorms initially developed along a pre-existing outflow boundary from the central Texas Panhandle southeastward over the northern Rolling Plains. These storms produced large hail, damaging winds, and at least one tornado in northern Cottle County.
Thunderstorms rapidly became widespread over the South Plains during the evening hours. Many of the storms were severe with large hail up to the size of golf balls and damaging winds in excess of 70 mph. Damage was largely limited to utility poles, lines, and trees. Losses due to agricultural damages, however, were estimated to exceed $1.1 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 2:50 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT THU JUN 19 2008 .SHORT TERM... 12Z WRF-NAM HAD THE RIGHT IDEA WITH WEAKLY CAPPED AIR MASS ACROSS THE PANHANDLE BEING BROKEN WHEN OUTFLOW BOUNDARY FROM STORMS ACROSS SW KS AND NW OKLA MOVED INTO THE AREA. SCATTERED TO NUMEROUS THUNDERSTORMS MOVING TO THE ESE AND EXPECT THEM TO ALSO SPREAD SWD TOWARD THE NERN QUADRANT OF THE FCST AREA. THUNDERSTORMS HAVE ALSO GONE UP ON THE MOUNTAINS OF NRN NM AGAIN AND EXPECT THESE TO MAKE A RUN FOR THE NWRN ZONES THIS EVENING. IN THE FCST AREA RADAR AND SFC OBS SHOW TWO REMNANT OUTFLOW BOUNDARIES TO THE W/SW OF LUBBOCK. COULD SEE SOME INITIATION ALONG ONE OF THESE BOUNDARIES...ALTHOUGH SATELLITE IMAGERY SUGGESTS CAP IS HOLDING ACROSS THE SRN HALF OF THE FCST AREA. SET UP THUS FAVORS HIGH CHC TO LIKELY POPS THIS EVENING...FAVORING NRN HALF OF THE FCST AREA. SVR POTENTIAL STILL SEEMS DECENT...ESPECIALLY IF CONVECTION CAN DEVELOP IN THE BEST COMBINATION OF INSTABILITY AND SHEAR FROM THE NWRN ZONES SEWD TO THE SERN SOUTH PLAINS. PRECIP CHANCE TO CONTINUE AFTER 06Z WITH POTENTIAL FOR ANOTHER MCS TO ROLL SSEWD THROUGH THE ERN ZONES LATE TONIGHT AND POTENTIAL FOR SCATTERED CONVECTION ON THE CAPROCK IN A MID-LEVEL INSTABILITY AXIS. WILL MAINTAIN HIGH CHC TO LIKELY POPS AND FAVOR ERN THIRD WITH THE HIGHEST POPS. SLIGHT CHC POPS TO CONTINUE FRIDAY PENDING WHERE OUTFLOW BOUNDARIES END UP. WILL GO TOWARD THE COOL END OF GUIDANCE FOR LOWS TONIGHT GIVEN EXPECTATION OF WIDESPREAD CONVECTION. MODERATION FRIDAY SIMILAR TO THE LAST COUPLE OF DAYS. .LONG TERM... NOT MANY CHANGES NEEDED IN THIS PORTION OF THE FORECAST. WILL STICK CLOSE TO PERSISTENCE FROM FRIDAY NIGHT THROUGH THE WEEKEND...WHICH CONTINUES TO FAVOR SCT AFTN/EVENING CONVECTION OVER THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO MOVING TWD THE CWA MAINLY DURG THE EVENING AND OVERNIGHT HRS. HARD TO SAY WHICH NIGHT/AREAS ARE FAVORED FOR MORE WIDESPREAD ACTIVITY...BUT AT THIS TIME...THERE IS SOME GENERAL CONSENSUS OF THE MODELS BREAKING OUT MORE STORMS FOR SATURDAY NIGHT. BY LATE IN THE WEEKEND AND INTO NEXT WEEK...MODELS CONTINUE TO INDICATE A GRADUAL AMPLIFICATION OF THE RIDGE OVER THE SOUTHERN ROCKIES...WITH THE RIDGE BEGINNING TO TRANSLATE EASTWARD OVER THE SRN PLAINS. THIS WOULD TEND TO DECREASE STORM CHANCES WITH WEAKER FLOW ALOFT AND INCREASING SUBSIDENCE. FOR NOW...WILL KEEP POPS BELOW MENTIONABLE LEVELS PAST SUNDAY NIGHT. AFTER NEAR NORMAL TEMPS THIS WEEKEND...READINGS SHOULD GRADUALLY CLIMB INTO THE MID/UPR 90S NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 88 63 88 64 / 50 20 30 30 30 TULIA 63 87 64 87 64 / 60 20 30 30 30 PLAINVIEW 64 88 64 89 65 / 60 20 30 20 30 LEVELLAND 65 88 64 91 65 / 40 20 30 20 30 LUBBOCK 65 89 65 90 66 / 50 20 20 20 30 DENVER CITY 65 88 64 93 65 / 30 20 20 20 30 BROWNFIELD 65 89 66 92 66 / 40 20 20 20 30 CHILDRESS 68 89 67 90 68 / 60 20 20 20 30 SPUR 67 90 67 92 67 / 60 20 20 20 20 ASPERMONT 70 91 68 93 69 / 60 20 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT THU JUN 19 2008 TXZ021>044-201630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. ONE OR MORE MESOSCALE CONVECTIVE SYSTEMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA. AT THIS TIME IT APPEARS THAT AREAS NORTH OF A FRIONA TO LUBBOCK TO GUTHRIE LINE WILL BE FAVORED FOR THUNDERSTORM POTENTIAL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...MAINLY IN THE LATE AFTERNOON THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 7 NW CHILDRESS 34.50N 100.33W
06/19/2008 E1.00 INCH CHILDRESS TX PUBLIC
&&
EVENT NUMBER 00143
RCBThe Altus AFB radar (KFDR), 135 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
16 thunderstorm wind, 14 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Local law enforcement officials reported quarter size hail in Estelline.
A National Weather Service cooperative observer reported nickel size hail just south of Tell.
The Paducah Fire Department observed a brief tornado which developed approximately three miles north of County Road 314, east of U.S. Highway 62/83 north of Paducah. The tornado, associated with a supercell thunderstorm which developed along a pre-existing outflow boundary, remained in open country and resulted in no damage.
Briscoe County law enforcement officials reported golf ball size hail along Texas Highway 207 just south of Silverton. No damage was reported.
The Paducah Fire Department reported golf ball size hail near the intersection of Farm to Market Road 2278 and U.S. Highway 83 south-southwest of Paducah. The hail, which was at times accompanied by damaging thunderstorm winds, destroyed a number of cotton crops over southeastern Cottle County.
Heavy rainfall was accompanied by a few penny size hail stones east of Flomot at 17:30 CST.
Thunderstorm winds, accompanied by large hail, downed power lines and utility poles south of Paducah.
Multiple reports of damaging thunderstorm winds were received over portions of western and central Floyd County around 18:00 CST. Initial Skywarn storm spotter estimated winds speeds between 60 and 70 mph were reported at Lockney between 17:50 CST and 17:55 CST. These winds downed power lines and poles and broke large tree branches. The Texas Tech University West Texas Mesonet site near Floydada recorded gusts of 62 mph and 61 mph at 17:55 CST and 18:00 CST respectively. Spotters additionally estimated wind gusts up to 60 mph at McCoy near the intersection of Farm to Market Roads 54 and 3111 at 18:10 CST. The winds were intermittently accompanied by large hail.
Skywarn storm spotters reported a swath of large hail up to the size of golf balls from seven miles northeast of Matador to Matador. No damage was reported.
The Texas Tech University West Texas Mesonet site near Olton recorded a severe thunderstorm wind gust of 58 mph at 18:45 CST. No damage was reported.
The public reported that pea to penny size hail was accompanied by severe thunderstorm winds at Lockney.
The public reported that large hail up to the size of nickels was accompanied by 40 to 50 mph wind gusts at McAdoo around 18:50 CST.
A Texas Tech University West Texas Mesonet site located northwest of White River Lake recorded a thunderstorm wind gust of 60 mph at 18:50 CST. No damage was reported.
Reports from both storm spotters and the public indicated a swath of large hail up to the size of golf balls from just south of Halfway to near Hale Center. No damage was reported.
The Texas Tech University West Texas Mesonet site recorded a thunderstorm wind gust of 64 mph southwest of Guthrie at 19:05 CST. By 19:22 CST, the public estimated wind gusts up to 80 mph in Guthrie. Since no damage was reported the estimated wind speed appears too high.
The Texas Tech University West Texas Mesonet recorded a thunderstorm wind gust of 61 mph just west of Spur at 19:10 CST. By 19:15 CST the Spur Fire Department reported estimated gusts between 60 and 70 mph in the city. No damage was reported.
Law enforcement and Skywarn storm spotters estimated thunderstorm wind gusts up to 65 mph and damage along a swath from north of Shallowater to southwest of Idalou in northern Lubbock County between 19:31 CST and 19:40 CST. Power poles and lines were downed in areas between Lubbock and Idalou along U.S. Highway 62/82. In addition, a metal roof was blown off of a structure just northeast of Lubbock.
The Garza County Sheriff's Office estimated thunderstorm wind gusts up to 60 mph at Lake Alan Henry. No damages was reported.
Severe thunderstorms impacting the Lubbock vicinity produced a broad swath of large hail between 19:50 CST and 20:12 CST. Numerous reports of hail that ranged in size from pennies to ping pong balls were received. Some of the large hail occurred along the South Loop near the intersection of Interstate 27/U.S. Highway 87. Only minor automobile damages were reported. Quarter size hail was additionally reported at Lubbock's Preston Smith International Airport and at Ransom Canyon.
The Stonewall County Sheriff's Office estimated thunderstorm wind gusts of 65 mph at 19:50 CST in Aspermont. These estimates were confirmed when a Texas Tech University West Texas Mesonet site northeast of Aspermont recorded a 66 mph wind gust at 19:55 CST. Intermittent severe wind gusts persisted at the mesonet site until 20:20 CST. No damage was reported.
The Levelland Police Department reported golf ball size hail in Witharral. No damage was reported.
The Castro County Sheriff's Office reported quarter size hail in Hart.
A second round of thunderstorms that moved over the Lubbock metro during the 20:00 CST hour produced intermittent severe wind gusts. A public estimate of wind gusts that approached 80 mph was received from areas just northwest of Shallowater at 20:15 CST. Nearby storm spotters and mesonet sites did not confirm these extreme wind speeds, however, and no damage was reported. The storm went on to produce occasional gusts near 60 mph as it moved east-southeastward over Lubbock, however, a 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet near Slaton at 20:40 CST. No significant damage was reported.
A Texas Tech University West Texas Mesonet meteorologist estimated that severe thunderstorm wind gusts exceeded 60 mph northwest of Ropesville around 20:30 CST. No damage was reported.
The Texas Tech University West Texas Mesonet site near Tahoka recorded a severe thunderstorm wind gust of 61 mph at 20:30 CST. No damage was reported.
A complex of severe storms propagated southward over portions of western and central Garza County during the 21:00 CST hour and produced intermittent severe wind gusts that were measured by the Texas Tech University West Texas Mesonet. The peak wind gust of 67 mph was recorded near Graham. No damage was reported.
The public reported golf ball size hail in Summerfield. No damage was reported.
Another round of thunderstorms brought severe wind gusts to portions of central and eastern Hockley County during the 21:00 CST hour. A Texas Tech University West Texas Mesonet meteorologist estimated gusts to 65 mph northwest of Ropesville. Later measurements by the Texas Tech University West Texas Mesonet site near Levelland recorded a peak gust of 71 mph at 21:55 CST. Local newspapers reported a number of downed utility lines and poles across the area.
Additional thunderstorm activity over Lubbock County produced localized severe winds. The Texas Tech University West Texas Mesonet site at Reese Center measured a 63 mph gust at 21:50 CST. No damage was reported. In addition, very frequent cloud-to-ground lightning activity accompanied this complex of storms.
Extremely frequent and vivid cloud-to-ground lightning activity accompanied a severe thunderstorm over the Lubbock vicinity during the late evening of the 19th. The lightning sparked a fire that damaged a home near the intersection of County Road 7610 and south University Avenue around 22:15 CST. By 22:30 CST, a local utility provider reported that approximately 15,000 households across the city were affected by lightning-induced power outages.
Local newspapers reported that large hail destroyed several fields of irrigated cotton west of Brownfield. Event times are estimated based on archived Doppler radar imagery.
Terry County emergency management officials estimated thunderstorm wind gusts up to 60 mph in Brownfield. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120078, 120079, 120082, 120084, 120085, 120088, 120093, 120101, 120102, 120108, 120111, 120116, 120120, 120130, 120134, 120139, 120149, 120169, 120183, 120189, 120200, 120202, 120217, 120228, 120232, 120235, 120243, 120253, 120260, 120286, 120377, 120266.